Mississippi, 2006Flash Flood in Mississippi, August 10, 2006
August 10, 2006 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 10, 9:50 AM CST, 40 minutes earlier.
Area forecast discussion, Aug 10, 9:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT THU AUG 10 2006
.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED WELL EARLIER THAN
EXPECTED ACROSS CNTRL MS THIS MORNING AND INVESTIGATING SOME THINGS
EARLIER IT APPEARS THAT SOME SUBTLE ISENTROPIC LIFT FEATURES WAS TO
MOST LIKELY CULPRIT. ELSEWHERE MOSTLY SUNNY SKIES HAVE DOMINATED AND
ALREADY THERE IS SOME CU DEVELOPING TO THE NORTH OF THE COMPLEX THAT
HAS DEVELOPED ACROSS CNTRL MS. WITH THAT WE STILL EXPECT A GOOD
COVERAGE OF TSRA ACTIVITY THIS AFTERNOON GIVEN THE WEAKNESS AND
ENHANCED DIVERGENCE ALOFT. AFTER RUNNING THROUGH THE MICROBURST
CHECKLIST THE THREAT OF DOWNBURSTS TODAY IS NOT AS HIGH AS YESTERDAY
BUT THERE IS STILL A SMALL THREAT MAINLY ACROSS THE NORTH WHERE TEMPS
WILL BE WARMEST. ONE PROBLEM WITH THE RAIN IS THAT THESE STORMS ARE
VERY SLOW MOVING AND WITH PWS TODAY GREATER THAN 2.25 WE COULD SEE
SOME FLASH FLOODING IN PROBLEMS IN ISOLATED AREAS.
THE OTHER PROBLEM(ALBEIT GOOD) IS THE HEAT ADV. ALREADY THIS MORNING
THE HEAT ADVISORY WAS CANCELED FOR CNTRL MS BUT IT DOES REMAIN IN
EFFECT FOR THE NORTH. IF CONVECTION AND EVEN THICK CU DEVELOP TOO
QUICKLY IN THAT AREA THEN THAT REGION WILL HAVE A HARD TIME MEETING
CRITERIA. ANYWAY THE BEST NEWS IS THAT WE SEEM TO BE GETTING SOME
MUCH BENEFICIAL RAIN OVER THE CWA AND THIS IS GOING TO KEEP TEMPS
FROM THE EXTREME VALUES WE SAW YESTERDAY.
UPDATE HAS ALREADY BEEN SENT TO UP POPS ACROSS CNTRL MS...LOWER TEMPS
ANOTHER DEGREE IN THAT AREA AND FIX THE CLOUD COVER.
&&
.AVIATION...MAIN PROBLEM TODAY WILL BE TSRA. RIGHT NOW THE CONVECTION
IS ELEVATED SO ONLY PROBLEM IS THE RAIN IS CAUSING MVFR VISBIES OVER
KJAN. ONCE THE CONVECTION BECOMES MORE SFC BASED THEN CEILINGS AND
VISBIES WILL BE THE PROBLEM ACROSS THE ENTIRE AREA. THAT SAID
SITES SHOULD REMAIN IN VFR STATUS UNTIL A STORM APPROACHES THAT
SITE.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 91 76 93 76 / 79 40 46 32
MERIDIAN 92 74 91 74 / 74 61 67 41
VICKSBURG 91 76 96 76 / 78 24 33 25
HATTIESBURG 93 75 92 76 / 62 39 59 27
NATCHEZ 92 75 93 75 / 61 22 44 17
GREENVILLE 100 77 97 76 / 38 20 33 44
GREENWOOD 97 76 95 75 / 54 33 45 51
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-MSZ019-
MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
MSZ033-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007-LAZ008-
LAZ009-LAZ015.
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-ARZ075.
&&
CABHazardous weather outlook, Aug 10, 4:19 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
519 AM CDT THU AUG 10 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111019-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
519 AM CDT THU AUG 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
THE ARKLAMISS BY EARLY AFTERNOON IN AN INCREASINGLY MOST AIRMASS
BUILDING INTO THE REGION. ACTIVITY WILL INCREASE THROUGH
AFTERNOON WITH STORMS BECOMING NUMEROUS AT TIMES ACROSS PORTIONS
OF CENTRAL AND EASTERN MISSISSIPPI. MODERATE TO LOCALLY HIGH
ATMOSPHERIC INSTABILITY AND HOT SURFACE TEMPERATURES WILL ALLOW
STORMS TO PRODUCE WIND GUSTS TO 35 TO 45 MPH...WITH A FEW EVEN
HIGHER GUSTS NOT OUT OF THE QUESTION.
IN ADDITION TO GUSTY WINDS...STORMS WILL ALSO GENERATE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. PERSONS WITH OUTDOOR PLANS
TODAY SHOULD BE PREPARED TO SEEK SHELTER IF STORMS THREATEN.
...FLOODING...
THE SLOW-MOVING NATURE OF THUNDERSTORMS TODAY WILL ALLOW THEM TO
DROP HEAVY AMOUNTS OF RAIN IN ISOLATED LOCATIONS. RAINFALL RATES
UP TO 2 INCHES PER HOUR WILL BE CAPABLE OF PRODUCING TEMPORARY
PONDING OF WATER ISSUES...ALTHOUGH MAJOR FLOODING PROBLEMS ARE
NOT EXPECTED.
...SEASONAL THREATS...
HIGH TEMPERATURES WILL RANGE FROM 95 TO 100 DEGREES TODAY OVER
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA...ESPECIALLY
NORTH OF A RAYVILLE LOUISIANA TO JACKSON AND MERIDIAN MISSISSIPPI
LINE WHERE A HEAT ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON.
HEAT INDEX VALUES SHOULD TOP 100 DEGREES IN ALL OF THE ARKLAMISS
BY EARLY AFTERNOON...BUT VALUES IN THE ADVISORY AREAS ARE
EXPECTED TO AT LEAST BRIEFLY RANGE FROM 105 TO 110 DEGREES.
THUNDERSTORMS DEVELOPING LATER TODAY SHOULD PRODUCE COOL OUTFLOW
WHICH WILL BLUNT THE HEAT IN MANY AREAS BY LATE AFTERNOON WITH
SLIGHTLY COOLER TEMPERATURES ANTICIPATED ON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FORM AGAIN
FRIDAY AFTERNOON ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR.
THERE IS POTENTIAL FOR SOME OF THIS ACTIVITY TO PRODUCE VERY
HEAVY RAINFALL...ESPECIALLY IN SOUTHEAST MISSISSIPPI. THIS
ACTIVITY WOULD EFFECT AREAS THAT MAY HAVE ACCUMULATED SEVERAL
INCHES OF PRECIPITATION OVER THE PREVIOUS FEW DAYS...AND
ADDITIONAL HEAVY RAIN WOULD PRESENT POTENTIAL FLOODING AND
PONDING OF WATER PROBLEMS.
...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 8:15 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 11 SE ELLISVILLE 31.49N 89.08W
08/09/2006 JONES MS PUBLIC
SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.
&&
BUTCHLocal storm report, Aug 10, 8:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 2 SE FANNIN 32.40N 89.93W
08/09/2006 RANKIN MS PUBLIC
SEVERAL LARGE TREES WERE BLOWN DOWN ON HOLLY BUSH ROAD
AND IN RESERVOIR EAST SUBDIVISION.
&&
BUTCHLocal storm report, Aug 10, 9:01 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 N CRYSTAL SPRINGS 32.05N 90.36W
08/09/2006 COPIAH MS EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN ON BEAR CREEK ROAD.
&&
BUTCHLocal storm report, Aug 10, 9:14 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG LAUREL 31.69N 89.14W
08/09/2006 JONES MS EMERGENCY MNGR
SIGNS KNOCKED OFF BUILDINGS...PART OF THE ROOF OF A HOUSE
FELL ON CAR...55 MPH WIND GUST MEASURED AT THE EMA OFFICE
AND PEA SIZE HAIL NOTED AROUND THE CITY OF LAUREL.
0425 PM TSTM WND DMG 11 SE ELLISVILLE 31.49N 89.08W
08/09/2006 JONES MS PUBLIC
SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.
0425 PM TSTM WND DMG 11 SE ELLISVILLE 31.49N 89.08W
08/09/2006 JONES MS PUBLIC
SEVERAL TREES WERE BLOWN DOWN 2 MILES WEST OF OVET.
0520 PM HAIL 5 N COLUMBIA 31.33N 89.83W
08/09/2006 E0.25 INCH MARION MS EMERGENCY MNGR
PEA SIZE HAIL COVERING THE GROUND NORTH OF COLUMBIA AND 2
MILES EAST OF GOSS.
0538 PM HAIL 2 NE GOSS 31.38N 89.86W
08/09/2006 E0.88 INCH MARION MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN NORTHEAST MARION COUNTY.
0540 PM HAIL PELAHATCHIE 32.32N 89.80W
08/09/2006 E0.88 INCH RANKIN MS PUBLIC
DIME TO NICKEL SIZED HAIL AND SEVERAL TREES DOWNED AORUND
PELAHATCHIE.
0615 PM TSTM WND DMG 2 SE FANNIN 32.40N 89.93W
08/09/2006 RANKIN MS PUBLIC
SEVERAL LARGE TREES WERE BLOWN DOWN ON HOLLY BUSH ROAD
AND IN RESERVOIR EAST SUBDIVISION.
0845 PM TSTM WND DMG 4 N CRYSTAL SPRINGS 32.05N 90.36W
08/09/2006 COPIAH MS EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN ON BEAR CREEK ROAD.
&&
BUTCHFlash Flood, Rankin
- When
- August 10, 10:30 AM CST to 11:30 AM CST
- Where
- Rankin County, 2 mi E of Brandon
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Brief heavy rains of several inches fell just east of Brandon. The heavy rain resulted in a portion of Highway 80 covered by 2 to 3 feet of water. Several cars stalled out due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Flash Flood and Hail in South Dakota, August 10, 20062.75 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532948.